Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Gaylord, MI

August 9, 2018Benzie County, Manistee County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 9, 2018, 3:50 AM EDT for Benzie County, Manistee County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 3:50 AM EDT (07:50 UTC)
Expired
Aug 9, 2018, 4:15 AM EDT
In force
25 min
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 127 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS83 KAPX 090750
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
350 AM EDT THU AUG 9 2018

MIZ025-031-090815-
Manistee-Benzie-
350 AM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BENZIE AND
MANISTEE COUNTIES...

At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Frankfort to 20 miles
west of Ludington SP. Movement was southeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Some Locations impacted include... 

Manistee, Frankfort, Thompsonville, Arcadia, Eastlake, Kaleva, 
Onekama, Wellston, Pierport, Brethren, Norwalk, Orchard Beach State 
Park, and Pere Marquette State Forest.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4434 8627 4440 8625 4448 8625 4456 8622
      4466 8625 4450 8582 4417 8582 4416 8583
      4418 8639
TIME...MOT...LOC 0748Z 313DEG 27KT 4468 8639 4414 8690 

$$

adam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:15 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 9, 3:15 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
315 AM EDT Thu Aug 9 2018

.NEAR TERM...(Tonight)
Issued at 314 AM EDT Thu Aug 9 2018

...Showers and Some Thunder Again Today...

High Impact Weather Potential: Some thunderstorms again today. Low
end threat for severe storms.

Pattern Synopsis/Forecast: Long-wave troughing remains the
dominant feature across eastern Canada and down into the Great
Lakes, downstream from strong ridging through the Rockies into
western Canada. Embedded short-wave energy is moving through
Ontario and the northern lakes region early this A.M. Associated
surface low pressure is over Hudson Bay with a cold front arcing
down through Lake Superior and the western U.P. into NW
Wisconsin. Instability axis (upward of 1500 J/KG MUCAPE) ahead of
the front is advecting eastward in time although weakening, now
nosing into the eastern U.P. and across Lake Michigan. Narrow
corridor of showers/storms ahead of the front are making inroads
into the northern/western portion of the CWA.

Primary Forecast Concerns: Severe weather possibilities, mainly
this morning.

Cold front will swing through eastern upper/northern lower
Michigan through the course of the morning hours. Overall synoptic
forcing with this system is not strong, and instability ahead of
the front is expected to further diminish in time this morning.
So, ongoing line of showers/storms should also diminish in time
as it presses E/SE through the region, with the best chances for
rainfall across the northern and western parts of the CWA. There
is a brief period of 30 to 40 knot 0-6 KM bulk shear with the
line, which has been helping to sustain some better organized
updrafts so far coming across the lake. Will have to monitor
convection as it moves through this morning, but the overall
severe threat should be low.

Behind the front, additional showers/thunder possible yet again
this afternoon across the E/SE part of the CWA where better low
level moisture and modest instability will be had. Any heating of
the day driven showers/storms diminish quickly going into this
evening, followed by quiet weather tonight as high pressure
builds across the northern lakes.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 314 AM EDT Thu Aug 9 2018

...Friday Dry, Saturday Chance Thunder...

High Impact Weather Potential...Thunderstorms possible on
Saturday afternoon, but at this time impacts look minimal.

Pattern Synopsis/Forecast...Looks like a typical fair weather
weekend as high pressure over the region on Friday, and most of
Friday night will remain dry. A 500 mb trough drops into the Upper
Great Lakes early Saturday morning with the main moisture over the
region by Saturday afternoon, with the colder air aloft. This will
cause enough instability (SB CAPE ~1200j/kg) to kick off some
showers and thunderstorms. As we lose the heat of the day, then
things should settle down for the night.

Primary Forecast Concerns...The models are displaying this as a
broken line of showers and thunderstorms, and with the main trough
axis dropping over the region, the dynamics don't look that
impressive, this will be a chance event, and will mainly see the
best rain chances over NE lower as the 500 mb low/trough drops
through there.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 314 AM EDT Thu Aug 9 2018

...Dry for the Bulk of the Week?...

Extended (Sunday through Wednesday)...As mentioned in the short term
section, the 500 mb trough/low has rotated out of the region,
but...the one caveat is that the trough, has evolved into a cut off
low and is fairly close to the Upper Great Lakes. It is not
inconceivable for the low to "wobble" back a bit into NE Lower and
begin some showers/thunderstorm chances back, but at this point it
looks like high pressure and a decent compensating ridge, between
the 500 mb troughs, will provide the subsidence through Tuesday
afternoon. Then, Tuesday night, it looks like the ridge breaks down,
and the next system moves into the Upper Michigan Tuesday evening.
Both the GFS and the ECMWF show pretty wet solutions for Wednesday,
so will be a bit more optimistic for the outlook for rain for the
time being.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM EDT Wed Aug 8 2018

A fast-moving cold front will drop thru Northern Michigan overnight
into Thursday...resulting in an increase in clouds and chances of
showers and storms along and ahead of this front. Overall conditions
will remain VFR thru the forecast period...but a brief drop to MVFR
within heavier showers/storms is not out of the question. Light/variable
winds overnight will become N/NW around 10 kts in the wake of the
cold front on Thursday.

&&

.MARINE...
Issued at 314 AM EDT Thu Aug 9 2018

Cold front will swing through the region this morning/early
afternoon, driving a thin line of showers/storms through the
region. Some gusty winds/hail will accompany these storms this
morning, particularly on Lake Michigan.

Winds shift into the north behind the front and persist through at
least Thursday. Winds and waves remain below small craft advisory
criteria.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...JL
Hazardous weather outlook, Aug 9, 3:27 AM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
327 AM EDT Thu Aug 9 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-100730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
327 AM EDT Thu Aug 9 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Line of thunderstorms will move through portions of northern lower
Michigan this morning. Strongest storms could produce gusty winds
and small hail.

Additional thunderstorms are possible over northeast lower
Michigan this afternoon through early evening. Severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 9, 3:15 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
315 AM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     MARINE TSTM WIND 42 W CHARLEVOIX         45.32N 86.12W
08/09/2018  M35 MPH          LMZ364             MI   BUOY

&&
Special weather statement, Aug 9, 3:50 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
350 AM EDT THU AUG 9 2018

MIZ025-031-090815-
Manistee-Benzie-
350 AM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BENZIE AND
MANISTEE COUNTIES...

At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Frankfort to 20 miles
west of Ludington SP. Movement was southeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Some Locations impacted include...

Manistee, Frankfort, Thompsonville, Arcadia, Eastlake, Kaleva,
Onekama, Wellston, Pierport, Brethren, Norwalk, Orchard Beach State
Park, and Pere Marquette State Forest.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4434 8627 4440 8625 4448 8625 4456 8622
      4466 8625 4450 8582 4417 8582 4416 8583
      4418 8639
TIME...MOT...LOC 0748Z 313DEG 27KT 4468 8639 4414 8690

adam

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:29 AM EDTSpecial Marine WarningAPX61 min
Aug 9, 3:24 AM EDTSpecial Marine WarningAPX66 min
Aug 9, 3:30 AM EDTSpecial Marine WarningAPX45 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.